Alert archive / Puerto Rico / Special Weather Statements in 2021

Special Weather Statement, NWS JSJ

July 18, 2021

NWS JSJ issued this special weather statement at Jul 18, 2021, 2:24 PM CDT. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2021, 2:24 PM CDT (19:24 UTC)
Expired
Jul 18, 2021, 2:45 PM CDT
In force
21 min
Issued by
NWS JSJ

The radar

The San Juan radar (TJUA), 112 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

135 
WWCA82 TJSJ 181924
SPSSJU

Special Weather Statement
National Weather Service San Juan PR
324 PM AST Sun Jul 18 2021

PRZ008>010-181945-
Northwest-Mayaguez and Vicinity-Western Interior-
324 PM AST Sun Jul 18 2021

...A STRONG THUNDERSTORM IS AFFECTING ANASCO...SAN 
SEBASTIAN...RINCON...MOCA...AGUADA AND AGUADILLA MUNICIPALITIES...

At 321 PM AST, a strong thunderstorm was located near Moca, moving 
west at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Aguada, Rincon, Moca, Anasco, San Sebastian, and Aguadilla.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1835 6692 1827 6692 1826 6710 1830 6724
      1836 6727 1837 6726 1838 6721 1841 6717
TIME...MOT...LOC 1921Z 097DEG 12KT 1834 6710 

$$

JJA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Jul 18, 10:34 AM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 18, 10:34 AM CDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1134 AM AST Sun Jul 18 2021

.UPDATE...

A tropical wave will produce showers and thunderstorms across
Puerto Rico's interior and western sections. The U.S. Virgin
Islands can expect quick passing showers from time to time. A
drier air mass will move across the region around mid-morning on
Monday.

&&

.AVIATION...

A tropical wave will bring SHRA/TSRA mainly across the interior
and western sections of Puerto Rico. Brief MVFR conditions are
possible at TJBQ with SHRA/TSRA between 18/17-23Z. In general, VFR
should prevail thru the fcst period. Sfc winds from the east at
15-20 knots with higher gusts and sea breeze variations, turning
light and variable after 17/23Z.

&&

.MARINE...

Choppy seas will prevail due to winds up to 20 knots. Mariners can
expect seas up to 6 feet across most of the local waters, and
small craft operators should exercise caution.

&&

.PREV DISCUSSION... /issued 439 AM AST Sun Jul 18 2021/

SYNOPSIS...

Showers have increased across the region overnight tonight, as a
tropical wave makes its way over the area, and passing showers will
continue through the morning. Afternoon convection is expected, with
scattered to numerous showers and isolated thunderstorms, especially
for northwestern and interior Puerto Rico, as well as downwind of
orographic features, including El Yunque and the eastern islands.
Drying is anticipated for the early part of the workweek.

SHORT TERM...Today through Tuesday...

A tropical wave is expected to stream quickly west across the region
today. Shower and thunderstorm activity was observed through the
overnight hours across the local waters and over portions of the
U.S. Virgins Islands, and the northern and eastern sections of
Puerto Rico. This activity could continue through the morning hours
and further inland across Puerto Rico, as the wave axis moves
further west and away of the local area. Precipitable water content
(PWAT) is expected to remain at or above normal values through the
rest of the day, due to lingering moisture from the wave. This
moisture in combination with diurnal and local effects will aid in
the development of afternoon convection over the eastern, north
central and northwestern sections of PR. Urban and small stream
flooding is possible with the heaviest showers.

For Monday and Tuesday, a mid-level ridge northeast of the region is
expected to promote drier air intrusion and a Saharan Air Layer
across the local area. Therefore, drier conditions with hazy skies
should prevail in general across the islands. However, shower
development is expected each afternoon over western PR due to
diurnal effects. East to southeast trades will keep maximum
temperatures in the high 80s to low 90s.

LONG TERM...Wednesday through Monday...

Drier, more stable conditions continue over the region on Wednesday.
Ridging aloft will also maintain stability over the area. Even so,
some showers are likely due to local effects, mostly in western and
interior Puerto Rico. On Thursday, more patches of near-normal
moisture will track across the area, which will increase shower
activity. With continuing stability, however, organized convection
is unlikely, and rainfall amounts will remain low. Confidence in
this trend is relatively high.

On Friday, a weak tropical wave is forecast to pass by the region,
mostly to the south. Some moisture is likely to make it to the
region, however, resulting in more showers. There is some
uncertainty in the extent to which the moisture will affect the
region; model guidance has backed off on the strength and size of
this feature in the last 24 hours. Confidence is low to moderate.

Drying is expected overnight on Friday into Saturday. However,
moisture levels will not drop as substantially as in the early part
of the week. Still, precipitable water is likely to be generally
below seasonal normals, or maybe on the low end of normal. Following
this is increasing moisture, associated with an approaching tropical
wave. Meanwhile, aloft, a mid-level trough is forecast to move over
the region, with an upper-level trough following it from the east on
Saturday. The upper-level trough is forecast to be west and north of
the region by Slate Saturday into Sunday, which will help to provide
instability over the area. Above normal moisture is expected for
Sunday; combined with the improved instability, increases in shower
activity are anticipated, both in intensity and coverage. Confidence
in the forecast for the weekend is moderate.

Lingering moisture will help to sustain showers on Monday.
Increasing stability is expected aloft, with ridging in the mid- to
upper-levels. A typical shower pattern is expected, though with
decreased activity. Confidence is moderate.

AVIATION...

SHRA/TSRA expected today due to a tropical wave passage. This may
cause tempo MVFR conds at times across the USVI/PR terminals
through at least this afternoon. Mtn tops obscd and SCT/BKN cigs
btw FL030-FL100 possible. Low-level winds ESE at 15-25 kts. VFR
conditions and HZ due to Saharan dust expected tonight into
Monday.

MARINE...

Easterly winds up to around 22 knots are expected to continue across
the local waters, associated with a wind surge due to a passing
tropical wave. This will sustain choppy conditions, with seas of up
to 6 feet. Winds will diminish somewhat Monday into Tuesday, and
seas will subside slightly as well, likely to 5 feet or less by
midweek.

There is a moderate risk of rip currents for nearly all local
beaches; beaches of western Puerto Rico and some beaches of south
central Puerto Rico have a low risk.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  78  89  78 /  60  40  20  10
STT  89  80  89  80 /  40  30  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...OM
LONG TERM....CAM
PUBLIC DESK...ICP
Hazardous weather outlook, Jul 18, 3:44 AM CDT, 10 hours 40 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
433 AM AST domingo 18 de julio de 2021

AMZ710>745-PRZ001>013-190845-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-Interior
Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y Vecindad-
Suroeste-Culebra-Vieques-Las aguas costeras cercanas y lejanas a la
costa del Atlantico y Caribe-
433 AM AST domingo 18 de julio de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe el potencial de tronadas con lluvias fuertes y
rafagas fuertes a traves del este, oeste y mitad norte de Puerto
Rico.

.Inundaciones...Lluvias fuertes pueden resultar en inundaciones
urbanas y de riachuelos.

.Viento...Se esperan vientos sostenidos en exceso de 20 mph (17
nudos) a traves de la mayoria de las aguas locales.

.Oleaje...Se espera oleaje picado de hasta 6 pies a traves de la
mayoria de las aguas regionales.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para todas las islas.

.Dias dos hasta el siete...lunes a sabado

El riesgo moderado de corrientes marinas continuara a traves de
todas las islas hasta el fin de semana. Se pronostica que la proxima
onda tropical se acerque al area el viernes.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre vientos, oleaje y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

AMZ715-725-VIZ001-002-190845-
San Tomas, San John e Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
433 AM AST domingo 18 de julio de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe el potencial de tronadas con lluvias fuertes y
rafagas fuertes a traves de las islas hoy.

.Inundaciones...Lluvias fuertes pueden resultar en inundaciones
urbanas y de riachuelos.

.Viento...Se esperan vientos sostenidos en exceso de 20 mph (17
nudos) a traves de la mayoria de las aguas locales.

.Oleaje...Se espera oleaje picado de hasta 6 pies a traves de la
mayoria de las aguas regionales.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para todas las islas.

.Dias dos hasta el siete...lunes a sabado

El riesgo moderado de corrientes marinas continuara a traves de
todas las islas hasta el fin de semana. Se pronostica que la proxima
onda tropical se acerque al area el viernes.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre vientos, oleaje y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

In the hours before

Local storm report, Jul 18, 1:22 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
222 PM AST SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FLOOD            DORADO                  18.47N 66.27W
07/18/2021                   DORADO             PR   NWS EMPLOYEE

            PONDING OF WATER REPORTED ON HIGHWAY 22 AND EXIT 27 IN
            DORADO. THE WATER ACCUMULATIONS HAVE CAUSED ALL BUT ONE
            LANE TO BE IMPASSABLE.

&&

JALAMO
Special weather statement, Jul 18, 2:24 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
324 PM AST Sun Jul 18 2021

PRZ008>010-181945-
Northwest-Mayaguez and Vicinity-Western Interior-
324 PM AST Sun Jul 18 2021

...A STRONG THUNDERSTORM IS AFFECTING ANASCO...SAN
SEBASTIAN...RINCON...MOCA...AGUADA AND AGUADILLA MUNICIPALITIES...

At 321 PM AST, a strong thunderstorm was located near Moca, moving
west at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Aguada, Rincon, Moca, Anasco, San Sebastian, and Aguadilla.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1835 6692 1827 6692 1826 6710 1830 6724
      1836 6727 1837 6726 1838 6721 1841 6717
TIME...MOT...LOC 1921Z 097DEG 12KT 1834 6710

JJA

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 12:50 PM CDTAreal Flood AdvisoryJSJ4 hr
Jul 18, 2:00 PM CDTAreal Flood AdvisoryJSJ3 hr
Jul 18, 3:10 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Special Weather Statements in Puerto Rico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.